Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 85, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2008, 6:41 PM CDT for Grand Forks County, Walsh County, North Dakota; Marshall County, Polk County, Minnesota. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2008, 6:41 PM CDT (23:41 UTC)
- Expired
- Jun 21, 2008, 7:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 6:55 PM CDT | HAIL 0.88 | Grand Forks, ND | HAILED FROM 655-700PM. |
| Jun 21, 6:56 PM CDT | HAIL 0.88 | Grand Forks, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 212342 SVRFGF MNC089-119-NDC035-099-220045- /O.NEW.KFGF.SV.W.0085.080621T2341Z-080622T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 641 PM CDT SAT JUN 21 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... THIS INCLUDES THE CITY OF GRAND FORKS... SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA... NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 745 PM CDT * AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM WAS LOCATED NEAR WARSAW...OR 10 MILES SOUTHEAST OF GRAFTON...MOVING TO THE SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE ABOUT... 6 MILES NORTHEAST OF ARDOCH AT 650 PM CDT... POLAND AT 655 PM CDT... 7 MILES SOUTHWEST OF ALVARADO AT 700 PM CDT... MANVEL AT 710 PM CDT... INTERSTATE 29 BETWEEN MILE MARKER 166 AROUND 645 PM CDT... AND MILE MARKER 146 AROUND 720 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4782 9661 4768 9703 4834 9745 4843 9721 TIME...MOT...LOC 2341Z 332DEG 29KT 4830 9726 $$ SPEICHER
2 follow-up statements
000 WWUS53 KFGF 212358 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 658 PM CDT SAT JUN 21 2008 MNC089-119-NDC035-099-220045- /O.CON.KFGF.SV.W.0085.000000T0000Z-080622T0045Z/ GRAND FORKS ND-MARSHALL MN-POLK MN-WALSH ND- 658 PM CDT SAT JUN 21 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR EASTERN GRAND FORKS...SOUTHWESTERN MARSHALL...NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES... AT 653 PM CDT...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED A SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THE STORM WAS LOCATED OVER GRAND FORKS...MOVING TO THE SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MALLORY AND 6 MILES SOUTHWEST OF DAVIDSON BY 705 PM CDT... BYGLAND BY 710 PM CDT... FISHER BY 715 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4782 9661 4768 9703 4834 9745 4843 9721 TIME...MOT...LOC 2358Z 337DEG 26KT 4789 9699 $$ SPEICHER
000 WWUS53 KFGF 220041 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 742 PM CDT SAT JUN 21 2008 MNC089-119-NDC035-099-220052- /O.EXP.KFGF.SV.W.0085.000000T0000Z-080622T0045Z/ GRAND FORKS ND-MARSHALL MN-POLK MN-WALSH ND- 742 PM CDT SAT JUN 21 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAND FORKS... SOUTHWESTERN MARSHALL...NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES WILL EXPIRE AT 745 PM CDT... AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 2 MILES SOUTHWEST OF MANVEL...OR 11 MILES NORTHWEST OF GRAND FORKS...MOVING TO THE SOUTHEAST AT 30 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 745 PM CDT. LAT...LON 4782 9661 4768 9703 4834 9745 4843 9721 TIME...MOT...LOC 0042Z 337DEG 26KT 4803 9719 $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Jun 21, 2:30 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT SAT JUN 21 2008 .DISCUSSION... FORECAST CHALLENGE CONCERNS TEMPERATURES AND PCPN CHANCES MAINLY NEXT WEEK. IN THE NEAR TERM WILL USE BLEND OF GFS/NAM REGARDING PCPN POTENTIAL THIS EVENING. NAM A LITTLE OVERDONE WITH QPF WHERE CANADIAN...GFS AND ECMWF DRY. IN LATER PERIODS MODELS IN REASONABLE AGREEMENT. FOR TONIGHT MID LEVEL CIRCULATION TO SLIDE SE AFFECTING MAINLY NE MN. DEEPER LAYERED RH JUST CLIPS FAR NE FA AND ALONG WITH MODEST INSTABILITY/CAPE AND WEAK LOW LEVEL CONVERGENCE WILL KEEP LOW POPS GOING. ALSO WATER VAPOR SHOWING SUBTLE DARKENING MOVING SE OUT OF MB WITH ISOLD CONVECTION DEVELOPING ACROSS NE 3/4 FA. WILL EXPAND SLIGHT CHANCE POPS TO COVER MOST OF FA DURING EARLY EVENING. NOT EXPECTING MUCH FOR SEVERE HOWEVER WITH BULK SHEAR 25-30KTS AND LOW FREEZING LEVELS COULD SEE ISOLD SEVERE HAILER/GUSTY WINDS IN STRONGER STORMS AND WILL UPDATE HWO. WITH LOSS OF HEATING EXPECT CONVECTION TO DISSIPATE ALONG WITH CLEARING. THERMAL PROFILE CHANGES LITTLE SO MINIMUM TEMPERATURES SIMILAR TO LAST FEW DAYS. HIGH PRESSURE REMAINS CENTERED OVER FA ON SUNDAY AND AS UPPER RIDGING SHIFTS EASTWARD ANY ENERGY DROPPING THROUGH NW FLOW SHOULD BE TO OUR EAST ALONG WITH DEEPER LAYERED RH. STILL LOOKS LIKE POSSIBILITY OF SOME CU DEVELOPMENT HOWEVER FA SHOULD BE WEST OF ANY PCPN CHANCES. THERMAL COLUMN RISES SLIGHTLY SO TEMPERATURES SHOULD BE COUPLE OF DEGREES WARMER. NEXT SHORTWAVE OF INTEREST WILL BEGIN TO FLATTEN UPPER RIDGE ON MONDAY. MOST PART OF DAY LOOKS VOID OF SIGNIFICANT CLOUD COVER WITH DEEPER RH SPREADING FROM WEST TO EAST MID-LATE AFTERNOON. WITH TEMPERATURE PROFILE NOT SHOWING ANY DEGREE OF WARMING WILL HOLD TEMPERATURES CLOSE WHAT WE HAVE BEEN SEEING. BOTH NAM AND GFS KEEP FAVORED CAPE AND INSTABILITY AXIS WEST OF FA THROUGH 00Z AS SURFACE BOUNDARY SHIFTS FROM WESTERN TO CENTRAL DAKOTAS. WILL KEEP ISOLD POPS GOING OVER FAR WEST BUT MAY BE ABLE TO TRIM BACK TO MONDAY EVENING IF TRENDS CONTINUE. BETTER CHANCES FOR PCPN MONDAY NIGHT AS WEAKENING TROUGH SHIFTS ACROSS FA WITH SHORT WAVE. LOW LEVEL JET UNIMPRESSIVE SO EXPECT ANY CONVECTION TO WEAKEN AFTER SUNSET AS CAPE DIMINISHES AND COLUMN STABILIZES. EXPECT SOME LINGERING SHRA TUESDAY FORE NOON OTHERWISE COLUMN DRIES SUFFICIENTLY TO KEEP REMAINDER OF FA DRY. RESIDUAL CLOUD COVER WILL HAVE MAIN IMPACT ON TEMPERATURES TUESDAY SO AT THIS POINT WILL STAY CONSISTENT WITH CURRENT VALUES. .LONG TERM WED-SAT... NOT A CONSISTENT MODEL TO FOLLOW IN THE WED THRU SAT PERIOD SO WILL UTILIZE HPC GRIDS FOR THE MOST PART. FORECAST STARTS OUT WITH ZONAL FLOW AT 500MB AND SLOWLY TRANSITIONS BACK TO A WESTERN RIDGE/EASTERN TROUGH. THIS WILL SET THE STAGE FOR SOME NORMAL TO POSSIBLY SLIGHTLY ABOVE NORMAL TEMPS. AS FAR AS PCPN CHANCES...CONFIDENCE NOT TOO HIGH IN ANY ONE MODEL SOLUTION. LOOKS LIKE A SLOW SFC FRONTAL PASSAGE ON WED AFTERNOON INTO THU...FOLLOWED BY ANOTHER SYSTEM STARTING THU NIGHT. WITH THIS SET UP...LOOKS LIKE CONSTANT TSTM CHANCES FOR A MAJORITY OF THE LONG TERM PERIOD. THERE SHOULD BE SOME BREAKS...BUT HARD TO NAIL THOSE DOWN THIS FAR OUT. && .AVIATION... A PRETTY CONSISTENT NORTHWEST SFC WIND FLOW AT ALL TAF SITES WILL DECREASE THRU THE EARLY EVENING...BECOMING FAIRLY LIGHT BY MIDNIGHT. CUMULUS CLOUDS SHOULD ALSO START TO DISSIPATE DURING THE EVENING LEAVING SKIES MOSTLY CLEAR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/GODON
Hazardous weather outlook, Jun 21, 2:13 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 213 PM CDT SAT JUN 21 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 213 PM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY EVENING GENERALLY EAST OF A LINE FROM CANDO TO VALLEY CITY. AN ISOLATED STORM MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. STORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY TOWARDS SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA... NORTHWEST AND WEST CENTRAL MINNESOTA FROM MONDAY AFTERNOON INTO TUESDAY MORNING...AND AGAIN FROM WEDNESDAY INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INTO EARLY EVENING. VOELKER
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.